Texas, 2015Hail in Texas, May 6, 2015
May 6, 2015 · NWS MAF · 13 events in 5 counties and zones
An upper level trough was over the western half of the United States and allowed for an increase in upper lift over West Texas. A dryline was present across the Permian Basin and Lower Trans Pecos.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $123,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough was over the western half of the United States and allowed for an increase in upper lift over West Texas. A dryline was present across the Permian Basin and Lower Trans Pecos. Moist and unstable conditions were to the east of the dryline during the afternoon and evening which allowed for thunderstorms with large hail to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 6, 2:27 PM CST, 2 hours 43 minutes earlier.
Area forecast discussion, May 6, 2:27 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
327 PM CDT Wed May 6 2015
.DISCUSSION...
Short term, the dryline appears to be located from near Lamesa
to Midland to Fort Stockton. The boundary is retreating, meaning
that moisture and instability are now increasing over the central
Permian Basin. And while there's some agitated MOGR CU along the
boundary, the clouds look soft and suppressed, which is what you
might expect to see in an area of subsidence behind the short wave
trough which helped to set the stage for yesterday's tornadic
storms. There is a possibility -- about a 1 in 3 chance -- that an
updraft or three can take hold along the dryline in the next few
hours. If so, these storms will rapidly become severe, with
discrete supercells being the dominant mode. CAMs have suggested this
for the past few hours now, generally northeast of Midland and near
Balmorhea. But the only updraft strong enough to gin up an anvil
has been on the Borden/Dawson county line.
Over the next few days, thunderstorm chances will shift north and
east away from west Texas and southeastern New Mexico. While the
dryline will retreat to near the mountains each morning and mix
east to the western Low Rolling Plains in the afternoon, atmospheric
conditions (specifically an increasing EML) look to suppress
activity. Temperatures will warm up to a bit above seasonal norms
with south winds during the night/early morning becoming southwest
during the late morning and early afternoon hours. A cold front is
forecast to arrive sometime in the Sunday evening/Monday morning
time frame, bringing with it cooler temperatures and also an
increased chance of rain. In fact, if certain models are to be
believed, then the pattern could become rather wet from the Davis
Mountains north across the southeastern New Mexican plains. Too
far out to get rambunctious with the PoPs, and so will take a wait-
and-see approach.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 62 84 58 85 / 30 20 30 20
BIG SPRING TX 67 87 64 87 / 40 20 40 40
CARLSBAD NM 54 86 52 86 / 20 10 10 0
DRYDEN TX 69 90 68 92 / 30 10 20 10
FORT STOCKTON TX 63 88 61 89 / 30 10 20 10
GUADALUPE PASS TX 55 76 55 78 / 10 0 0 0
HOBBS NM 57 81 50 80 / 20 10 10 10
MARFA TX 46 81 46 83 / 20 10 10 0
MIDLAND INTL AIRPORT TX 65 86 62 86 / 30 20 40 20
ODESSA TX 66 86 62 87 / 30 20 30 20
WINK TX 61 88 55 89 / 20 10 20 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
84/70
Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland
Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, May 6, 2:09 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT WED MAY 6 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-072015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
309 PM CDT WED MAY 6 2015 /209 PM MDT WED MAY 6 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. THE RISK AREA WILL BE ALONG AND EAST OF A LAMESA TO
MIDLAND TO FORT STOCKTON LINE. HAIL TO THE SIZE OF BASEBALLS...WINDS
IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN ARE
POSSIBLE. IN ADDITION...A FEW STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES. LOOK FOR THUNDERSTORM DEVELOPMENT TO DECREASE BY MID EVENING.
HOWEVER...THERE ARE INDICATIONS THAT ADDITIONAL NON-SEVERE
THUNDERSTORM DEVELOPMENT MAY OCCUR ACROSS SOUTHEASTERN NEW MEXICO LATE
THIS EVENING INTO EARLY THURSDAY MORNING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES WILL EXIST THROUGH TUESDAY...WITH THE BEST CHANCES
THROUGH THE WEEKEND OVER THE EASTERN PERMIAN BASIN...THE WESTERN LOW
ROLLING PLAINS..AND THE LOWER TRANS PECOS REGIONS OF WEST TEXAS.
ON MONDAY...A COLD FRONT WILL PUSH THROUGH THE AREA...LEADING TO
BETTER CHANCES OF THUNDERSTORM ACTIVITY ACROSS ALL OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
70
In the hours before
Special weather statement, May 6, 4:39 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
539 PM CDT WED MAY 6 2015
TXZ068-069-075-062330-
CRANE-PECOS-UPTON-
539 PM CDT WED MAY 6 2015
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN CRANE AND WEST CENTRAL UPTON
COUNTIES UNTIL 630 PM CDT...
A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF KING MOUNTAIN
AT 539 PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY CROSS
U.S. HWY 385.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
&&
LAT...LON 3153 10242 3129 10206 3106 10242 3116 10260
TIME...MOT...LOC 2239Z 212DEG 17KT 3119 10245
Hail, Crane
- When
- May 6, 5:10 PM CST to 5:15 PM CST
- Where
- Crane County, Crane
- Measured
- 2.75 in hail
- Property damage
- $100,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.400, -102.350
A thunderstorm moved across Crane County and produced baseball sized hail in Crane. A damage survey was conducted the next day. Many vehicles had hail damage ranging from broken windshields to numerous dents. The majority of the damage was to vehicles, however there was damage noted at several homes. The cost of damage is a very rough estimate.
Hail, Crane
- When
- May 6, 5:29 PM CST to 5:34 PM CST
- Where
- Crane County, 5 mi S of Crane
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 31.328, -102.350
A thunderstorm moved across Crane County and produced one inch hail in Roadside Park south of Crane on Highway 385.
Hail, Upton
- When
- May 6, 5:37 PM CST to 5:42 PM CST
- Where
- Upton County, 16.13 mi NNW of Mc Camey
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.340, -102.349
Hail, Crane
- When
- May 6, 5:40 PM CST to 5:45 PM CST
- Where
- Crane County, 5 mi S of Crane
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 31.328, -102.350
A thunderstorm moved across Crane County and produced golf ball sized hail south of Crane on Highway 385. There were reports of broken windows and some damage to cars. The cost of damage is a very rough estimate.
Hail, Midland
- When
- May 6, 5:48 PM CST to 5:53 PM CST
- Where
- Midland County, 17.01 mi SSE of Warfield
- Measured
- 2.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.685, -102.143
Hail, Midland
- When
- May 6, 6:13 PM CST to 6:18 PM CST
- Where
- Midland County, 8.81 mi SSE of Midland
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 31.877, -102.040
Hail, Midland
- When
- May 6, 6:36 PM CST to 6:41 PM CST
- Where
- Midland County, Greenwood
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.000, -101.920
Hail, Midland
- When
- May 6, 6:38 PM CST to 6:43 PM CST
- Where
- Midland County, Greenwood
- Measured
- 2.75 in hail
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 32.000, -101.920
A thunderstorm moved across Midland County and produced baseball sized hail in Greenwood. The only damage that was reported during a damage survey was one vehicle with a cracked windshield. The cost of damage is a very rough estimate.
Hail, Martin
- When
- May 6, 6:48 PM CST to 6:53 PM CST
- Where
- Martin County, Stanton
- Measured
- 2.5 in hail
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 32.130, -101.800
A thunderstorm moved across Martin County and produced tennis ball sized hail in Stanton. The only damage that was reported during a damage survey was a few dents on the hood of some cars. The cost of damage is a very rough estimate.
Hail, Martin
- When
- May 6, 6:53 PM CST to 6:58 PM CST
- Where
- Martin County, 2 mi S of Stanton
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 32.101, -101.800
Hail, Upton
- When
- May 6, 7:48 PM CST to 7:53 PM CST
- Where
- Upton County, 1 mi W of Rankin
- Measured
- 1.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.220, -101.917
Hail, Upton
- When
- May 6, 7:50 PM CST to 7:55 PM CST
- Where
- Upton County, Rankin
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 31.220, -101.900
Hail, Reagan
- When
- May 6, 9:00 PM CST to 9:05 PM CST
- Where
- Reagan County, 3 mi W of Big Lake
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.200, -101.521
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, May 6, 20151 death · 12 injured · $344,000 · EF3 · 53 events
- Tornadoes and Flash Flooding in Texas, May 6 to 9, 20151 death · 5 injured · $1.7 million · EF1 · 56 events
- Flooding in Nebraska, May 6 to 10, 20151 death · $212 million · 12 events
- Tornadoes and Hail in Kansas, May 6, 20151 injured · $655,000 · EF3 · 15 events
- Tornadoes and Flash Flooding in Nebraska, May 6 to 7, 2015$16 million · EF2 · 27 events
- Tornadoes and Flash Flood in Kansas, May 6 to 7, 20151 injured · $5.8 million · EF2 · 19 events
- Tornadoes and Flash Flood in Kansas, May 6, 2015EF3 · 17 events
- Tornadoes and Flash Flooding in Nebraska, May 6 to 7, 2015$630,000 · EF1 · 13 events
- Tornado and Hail in Texas, May 6, 2015$1,000 · EF2 · 4 events
- Tropical Storm in Guam, May 6 to 13, 2015$100,000 · 1 event
- Lightning Strike in Texas, May 6, 2015$50,000 · 1 event
- Damaging Wind in South Dakota, May 6, 20153 injured · $5,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569627, 569631, 569634, 569701, 569702, 569636, 569637, 569638, 569639, 569703, 569640, 569641, 569642.